Dizziness and Balance Problems

My ex-husband has had epilepsy from the age of 20 and is now approaching 58. During this time his seizures have been for the most part well controlled with phenytoin. He only had an occasional seizure whilst asleep, or occasional petit mal seizures whilst falling to or waking from sleep.

In 2012 he underwent HIFU treatment for prostate cancer, which was not totally successful and now faces further more aggressive treatment. In addition to this he is now suffering with dizziness and balance problems which would make a passerby think he was drunk. He also has spasms in his limbs which he describes as feeling like an electric shock travelling through his limbs.

My question is: Could this balance/spasm issue be a long term effect of his epilepsy – or could it be another neurological condition? He has also lost a lot of weight – should his medication be adjusted due to this weight loss. I have asked /told him to see his GP – but with everything that is going on he seems reluctant and seems to be burying his head in the sand.

9 Replies

oldestnewest
  • Hi Jawajac, I have had epilepsy since the age of 16, now 40 years later I still battle with tonic clonic seizures. I have also been on Phenytoin for most of my epilepsy years, which has suited me fine, with Carbamazapine as an added drug. Most of us suffer from dizziness and balance problems, due to most epilepsy medications taken and also adjustment of medication within the body, everyone is different and has a different metabolic rate also. Your husband has gone through a rough period for both epilepsy and treatment for prostrate cancer. I do not understand the initials of HIFU treatment or what it encounters, but any treatment takes strain on the body and can cause any reaction to the muscles and body in general. My suggestion would be to have him see a Neurologist or your local GP for further testing in this regard. Due to stress and other effects, the balance/spasm issues could be related to his epilepsy. Thank you.

  • Hi Lesmal

    Thanks for your reply. I have spoken to him again this lunchtime and he is now going to see his GP.

  • Hi Jawajac,

    I appear to be in a similar situation to lesmal regarding my epilepsy, I don't normally suffer dizziness, but if I ever overdose on my medication (Carbamazepine/Lamotrogine/Keppra) I get blurred/double vision and am unable to balance at all. In my case this is because the level of the drugs in my system has increased to the point where it starts to have other effects on brain.

    I would say your best step would be to go to your/his GP and ask to be referred to a neurologist whom specialises in epilepsy treatment. Also if there is more than one GP in the practise you go to it may be worth asking if any other the GPs have a special interest in neurological conditions (assuming your current GP doesn't)

    This is all the more important since you say he faces more aggressive treatment than the high intensity ultrasound treatment (I googled it).

    I work as a Pharmacologist and I would imagine that the first thing any neurologist would do is ask for a blood test to check how high the Phenytoin levels in his system are and also many other things such as liver function (Phenytoin is processed in our bodies mostly by the liver). It may be that something to do with the prostrate cancer or its treatment has affected how his body is processing the phenytoin he takes resulting in too high a level of Phenytoin in his system (like when I overdose).

    If your GP doesn't suggest such a blood test, it may also be worth asking for one to be done whilst you are waiting to get your Neurologists appointment. This would provide a bit of help to the neurologist as he/she would have more up to date information regarding your husbands condition and treatment before you have the appointment.

    I hope this helps and isn't confusing.

  • Sorry, just saw the replies. I hope it works out at the GPs.

  • Thanks for the input Toomuchsynchrony - I'll pass on your info to him so when he gets to the GP he can include it during his consultation.

  • I would strongly consider having epilepsy surgery i did was the best thing i ever did mine was drug resistant and i tried a whole lot i am also allergic to some of them i should have done it years ago iv went from having them everyday to having none its brilliant

  • Thanks Jules. It's great that surgery worked for you. Ex's epilepsy itself is well controlled by the medication. His main worry is that, in addition to the epilepsy plus the prostate cancer and it's treatment, the dizziness is symptomatic of some other neurological condition such as Parkinsons or MS. My own concerns are that the balance/dizziness may be a long term effect of the epilepsy itself, or possibly the increased effect of the medication due to his weight loss.

  • I wish you & your husband good luck, you've been through a rough deal. It sounds like you've been given some good advice by others & I am delighted that your husband has agreed to see his GP.

  • Hi Jawajac,

    Am glad to hear your husband has agreed now to so see his GP. Blood tests can be taken giving a result of the epilepsy drugs in his system... I know I have done every 6 months or so to check Phenytoin and Carbamazapine levels. I was recently increased with Carbamazapine due to low level in blood, but having an increased dosage made me worse, i.e. more dizzy and off balance. I returned myself to the previous dosage which I knew I felt right on. Please keep us updated on progress and all the best to you both. Regards, Les

You may also like...